Alert archive / Washington / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Spokane, WA

July 23, 2014Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 23, 2014, 1:26 PM PDT for Okanogan County, Washington. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 1:26 PM PDT (20:26 UTC)
Expired
Jul 23, 2014, 2:06 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Okanogan County, WA

The radar

The Seattle radar (KATX), 175 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:50 PM PDTHAIL 1Winthrop, WAHAIL UP TO 1 INCH AND HEAVY RAIN IN WINTHROP
Jul 23, 2:00 PM PDTHAIL 0.88Winthrop, WACARLTON FIRE COMPLEX REPORTED NICKEL SIZE HAIL AT THE FIRE.
Jul 23, 2:00 PM PDTHAIL 1Winthrop, WACARLTON FIRE COMPLEX HAS REPORTED HAIL UP TO 1 INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS56 KOTX 232026
SVROTX
WAC047-232115-
/O.NEW.KOTX.SV.W.0005.140723T2026Z-140723T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKANOGAN COUNTY IN NORTHEAST WASHINGTON...

* UNTIL 215 PM PDT

* AT 125 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND TORRENTIAL DOWNPOURS 
  CAPABLE OF MUDSLIDES AND FLASH FLOODING. THIS STORM WAS LOCATED 21 
  MILES EAST OF STEHEKIN...OR 31 MILES WEST OF OMAK...AND MOVING 
  NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TWISP...WINTHROP...BLACK PINE LAKE CAMPGROUND...NICE CAMPGROUND...
  MEMORIAL CAMPGROUND...FLAT CAMPGROUND...CAMP FOUR CAMPGROUND...
  FALLS CREEK CAMPGROUND...HONEYMOON CAMPGROUND...
  CHEWUCH CAMPGROUND AND RUFFED GROUSE CAMPGROUND...
  WESTERN REACHES OF THE NORTHERN FLANK OF THE CARLTON COMPLEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4832 12014 4831 12028 4874 12035 4874 11994
TIME...MOT...LOC 2025Z 181DEG 27KT 4841 12022 

$$

SB
3 follow-up statements
018 
WWUS56 KOTX 232037
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
137 PM PDT WED JUL 23 2014

WAC047-232115-
/O.CON.KOTX.SV.W.0005.000000T0000Z-140723T2115Z/
OKANOGAN WA-
137 PM PDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL OKANOGAN COUNTY...

AT 135 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND VERY HEAVY 
RAINFALL CAPABLE OF PRODUCING FLASH FLOODING...MUDSLIDES...AND 
DEBRIS FLOWS. THIS STORM WAS LOCATED 23 MILES NORTHEAST OF 
STEHEKIN...OR 32 MILES WEST OF OMAK...MOVING NORTH AT 30 MPH.

IN ADDITION...NICKEL SIZE HAIL AND WINDS TO 40 MPH WERE REPORTED IN 
WINTHROP.

LOCATIONS IMPACTED INCLUDE... WINTHROP...NICE CAMPGROUND...MEMORIAL 
CAMPGROUND...FLAT CAMPGROUND... CAMP FOUR CAMPGROUND...FALLS CREEK 
CAMPGROUND...HONEYMOON CAMPGROUND...CHEWUCH CAMPGROUND AND RUFFED 
GROUSE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4843 12012 4844 12025 4874 12035 4874 11994
TIME...MOT...LOC 2035Z 181DEG 27KT 4849 12022 

$$

SB
407 
WWUS56 KOTX 232054
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
154 PM PDT WED JUL 23 2014

WAC047-232115-
/O.CON.KOTX.SV.W.0005.000000T0000Z-140723T2115Z/
OKANOGAN WA-
154 PM PDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR CENTRAL OKANOGAN COUNTY...

AT 152 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF DIME SIZE HAIL AND TORRENTIAL DOWNPOURS CAPABLE OF FLASH 
FLOODING AND MUDSLIDES. THIS STORM WAS LOCATED 10 MILES NORTH OF 
WINTHROP...OR 34 MILES NORTHWEST OF OMAK...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CHEWUCH CAMPGROUND...CAMP FOUR CAMPGROUND AND FALLS CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4856 12006 4858 12015 4874 12017 4874 11994
TIME...MOT...LOC 2052Z 181DEG 27KT 4862 12022 

$$

SB
070 
WWUS56 KOTX 232106
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PDT WED JUL 23 2014

WAC047-232112-
/O.CAN.KOTX.SV.W.0005.000000T0000Z-140723T2115Z/
OKANOGAN WA-
206 PM PDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OKANOGAN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY 
BASED ON WINDS AND HAIL. THEREFORE THE WARNING HAS BEEN CANCELLED. 
HOWEVER HEAVY RAIN AND MUDLSIDES WILL STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4856 12006 4858 12015 4874 12017 4874 11994
TIME...MOT...LOC 2101Z 181DEG 27KT 4870 12022 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:56 AM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 10:56 AM PDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1056 AM PDT WED JUL 23 2014

.SYNOPSIS...
A strong storm system will move through the region today, bringing
the potential for thunderstorms and heavy rain. Cool and windy
weather is expected for Thursday. Temperatures will rebound by the
weekend and be accompanied by dry conditions. Hot weather will
return to the area on Sunday and early next week.

&&

.DISCUSSION...
Quick update for today: Main message is the threat for strong to
severe storms across the eastern third of WA and Nrn ID while
heavy rains brings a risk for flash flooding/mudslides over burn
scars in the Cascades. SPC has spread the slight risk into much of
eastern WA and Nrn ID and a watch is not out of the question.
Areas of Ern WA and Nrn ID are experiencing sunny skies at this
hour which is going to allow the environment to reach potential
instability parameters via the model guidance. A much tougher call
for central WA given the pronounced cloudiness. Thunder is still
likely but whether instability can incr enough to support severe
storms is not as promising.

Meanwhile, embedded vort maximums tracking ahead of the main front
is enhancing convection along and mainly west of the Cascade
Crest with very impressive rates of upwards of 0.50"/hour under
the strongest cores. One wave passing through southern Chelan
County at this hour and peeling off to the N/NW. Activity with
this cluster is not as intense as observed with cores upstream
with 1 hour amounts generally in the 0.05-0.15" range, but
isolated lightning strikes have been observed and the potential
for strengthening is there given the instability noted on forecast
soundings and how intense some of the convection was in Seattle's
area this morning. Things are likely to shift east over the
course of the next 1-3 hours as the upper-low comes east and
spreads the training moisture and rain into the East Slopes. Flash
flood watches in effect. /sb

&&

.AVIATION...
18Z TAFS: Low pressure off the coast will shift move inland over
the next 24 hours. Widespread rain...heavy at times will be near
KEAT with embedded lightning strikes. Stronger storms expected to
develop in the Basin and track east toward the WA/ID border arnd
00z bringing the potential for damaging winds, hail, and heavy
downpours. Gusty winds will follow in the wake of cold front
passage late afternoon and into the overnight periods. Lingering
showers over the northern mountains for Thursday but all TAF sites
dry out overnight.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        83  52  71  51  77  55 /  60  80  20  10   0   0
Coeur d'Alene  84  53  67  52  76  51 /  50  80  40  10   0   0
Pullman        84  49  69  46  76  44 /  40  70  10   0   0   0
Lewiston       90  58  78  57  84  56 /  40  60  10   0   0   0
Colville       81  51  71  51  80  50 /  60  80  50  10   0   0
Sandpoint      85  51  66  49  73  49 /  50  80  50  10   0   0
Kellogg        85  52  65  50  73  51 /  40  80  40  10   0   0
Moses Lake     83  56  75  57  84  57 /  60  40  10   0   0   0
Wenatchee      75  58  73  59  83  61 /  80  40  20   0   0   0
Omak           77  55  74  53  84  54 /  80  60  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through this evening for East Slopes Northern
     Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Jul 23, 6:30 AM PDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT WED JUL 23 2014

IDZ001>004-026-027-WAZ031>038-044-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
630 AM PDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A THREAT OF STRONG TO ISOLATED SEVERE THUNDERSTORMS EXISTS
WEDNESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE
STRONG AND POTENTIALLY DAMAGING WINDS...HAIL AND HEAVY RAINFALL.
THE HIGHEST THREAT OF STORMS COMES BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ041>043-241330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
630 AM PDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS
AND THUNDERSTORMS WILL INCREASE NEAR THE NORTHERN CASCADES
WEDNESDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WENATCHEE
AREA...EAST SLOPES NORTHERN CASCADES...AND OKANOGAN VALLEY THROUGH
WEDNESDAY EVENING.

IN ADDITION A THREAT OF STRONG THUNDERSTORMS EXISTS WEDNESDAY
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG
WINDS...SMALL HAIL. THE HIGHEST THREAT OF STORMS COMES BETWEEN
1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 23, 1:06 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
106 PM PDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 N ARDENVOIR           47.76N 120.37W
07/23/2014  M0.50 INCH       CHELAN             WA   TRAINED SPOTTER

            SPOTTER REPORTED 0.50 INCH RAIN IN 10 MIN WITH
            THUNDERSTORM. 4-6 INCHES OF MUD REPORTED ON ENTIAT RIVER
            RD AT MILE MARKER 11 AND 12.

&&

LNISBET
Local storm report, Jul 23, 1:26 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       13 NNE PLAIN            47.93N 120.55W
07/23/2014  E0.00 INCH       CHELAN             WA   NWS EMPLOYEE

            HEAVY RAIN HAS CAUSED LARGE ROCKS TO FALL ON TOMMY CREEK
            RD.

&&

LNISBET

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:55 PM PDTFlash Flood WarningOTXOkanogan3 hr
Jul 23, 1:41 PM PDTFlash Flood WarningOTXChelan3 hr
Jul 23, 2:08 PM PDTFlash Flood WarningOTXChelan5 hr
Jul 23, 2:41 PM PDTSevere Thunderstorm WarningOTXGarfield, Whitman49 min
Jul 23, 2:43 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 23, 2:51 PM PDTSpecial Weather StatementOTXOkanogan24 min
Jul 23, 2:56 PM PDTSpecial Weather StatementOTXLincoln34 min
Jul 23, 3:00 PM PDTSpecial Weather StatementOTXStevens45 min
Jul 23, 3:13 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens47 min
Jul 23, 3:22 PM PDTSevere Thunderstorm WarningOTXWhitman38 min
Jul 23, 3:31 PM PDTSpecial Weather StatementOTXWhitman44 min
Jul 23, 3:37 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman38 min
Jul 23, 3:59 PM PDTSevere Thunderstorm WarningOTXStevens31 min
Jul 23, 4:00 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Stevens45 min
Jul 23, 4:01 PM PDTSevere Thunderstorm WarningOTXSpokane, Whitman44 min
Jul 23, 4:09 PM PDTSpecial Weather StatementOTXFerry66 min
Jul 23, 4:22 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens53 min
Jul 23, 4:26 PM PDTSevere Thunderstorm WarningOTXDouglas, Ferry, Grant, Lincoln, Okanogan, Stevens49 min
Jul 23, 4:40 PM PDTSevere Thunderstorm WarningOTXLincoln35 min
Jul 23, 4:58 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan77 min

Nearby

Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.